Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 258, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2005, 3:52 PM CDT for Decatur County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2005, 3:52 PM CDT (20:52 UTC)
- Expired
- Aug 7, 2005, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:47 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 2:47 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT SUN AUG 7 2005 .DISCUSSION... THE MAIN CONCERN IN THE SHORT TERM IS LOCALLY HEAVY RAIN FROM STATIONARY THUNDERSTORMS. MOISTURE QUALITY APPEARS TO BE MUCH BETTER THAN IN PREVIOUS WEEKS...WITH AFTERNOON DEWPOINTS HANGING IN THE UPPER 50S TO LOWER 60S YESTERDAY AND TODAY. SOUNDINGS FROM DDC SOUTHWARD TO THE GULF INDICATE A STEADY FLOW OF 10-13 G/KG MIXING RATIOS AT LOW LEVELS...WHICH IS CONTRIBUTING TO AFTERNOON INSTABILITY. WINDS ARE VERY LIGHT AND MID LEVEL FORCING IS NEAR ZERO...SO HEATING AND LOW LEVEL BOUNDARIES WILL DRIVE AFTERNOON AND EVENING CONVECTION. ONCE FORMED...ISOLATED THUNDERSTORMS COULD EASILY REMAIN STATIONARY OR BACKBUILD OVER THE SAME AREAS UNTIL LATE EVENING...AND THIS PATTERN LOOKS TO REMAIN THROUGH AT LEAST TUESDAY...WHILE FLOW IS INDICATED TO INCREASE SOME ON WEDNESDAY. THE BEST COVERAGE OF RAIN DURING THE NEXT FEW DAYS MAY OCCUR THIS EVENING...ALONG AND EAST OF A LARGE SCALE TROF AXIS FROM MCCOOK TO COLBY TO TRIBUNE. A SECOND...MORE DIURNALLY DRIVEN BOUNDARY...BEHAVING MOST LIKE A DRYLINE WAS LOCATED FROM HAIGLER NEBRASKA TO KIT CARSON COLORADO...AND THIS WILL BE A SECONDARY FOCUS. WILL BUMP THE ZONES UP TO SCATTERED THUNDER WORDING IN THE EAST. MONDAY WILL BE SIMILAR AT LOW LEVELS...BUT MID LEVELS WARM JUST ENOUGH TO MAKE IT TOUGH TO FORM CONVECTION OUT WEST. HAVE INTRODUCED ISOLATED THUNDERSTORMS IN THE EAST WHERE MORE ABUNDANT BOUNDARY LAYER MOISTURE SHOULD HELP BREAK THE CAP. DESPITE EXCELLENT UPPER AIR AGREEMENT AMONG THE LONG RANGE MODELS...WOES CONTINUE IN TRYING TO PIN DOWN THE EVOLUTION OF THE NEXT CANADIAN COLD FRONT TUESDAY THROUGH SUNDAY. THE FRONT...WHICH IS CURRENTLY ENTERING NORTHERN MONTANA...WILL PROBABLY MAKE 2 OR 3 SYNOPTICALLY DRIVEN PUSHES...BUT CONVECTION COULD ACT TO FURTHER ENHANCE ITS SOUTHWARD MOTION AT TIMES. TAKING A MODEL AVERAGE WOULD BRING THE FRONT TO THE KANSAS/NEBRASKA BORDER AND INTO NORTHEAST COLORADO TUESDAY EVENING...PROVIDING A FOCUS FOR THUNDERSTORMS. IN ADDITION TO THE QUASISTATIONARY FRONT...A PRE-FRONTAL TROF WILL WAFFLE BACK AND FORTH ACROSS THE HIGH PLAINS TUESDAY AND THROUGHOUT THE WEEK...AND THIS COULD SERVE AS A FOCUS FOR THUNDERSTORMS. FOR NOW...MODELS DO NOT GENERATE ANY PRECIP ALONG THE TROF...AND IN COORDINATION WITH SURROUNDING OFFICES...WILL NOT ADD POPS FOR THAT FEATURE YET...BUT IT WILL HAVE TO BE WATCHED EACH DAY. TUESDAY WILL TURN A FEW DEGREES WARMER...AND THE DRY AIR MAY PENETRATE/MIX FARTHER EAST OWING TO AN INCREASED WESTERLY WIND COMPONENT AT 700-500MB. WEDNESDAY...ZONAL FLOW WILL PREVAIL AT MID LEVELS OVER THE NORTHERN ROCKIES...AND THIS SHOULD INDUCE PRESSURE FALLS IN THE COLD AIR...CAUSING THE FRONT TO RETREAT. MEANWHILE...MODELS ARE TRENDING TOWARD HAVING A CUTOFF LOW MOVE ONSHORE INTO CALIFORNIA AND PHASE WITH THE POLAR JET TO CARVE OUT A TROF OVER THE ROCKIES. THIS IS REASONABLE GIVEN THE PRESENCE OF THE ALASKA RIDGE WHICH WILL FORCE THE POLAR JET SOUTHWARD...OPENING UP THE CUTOFF LOW WHICH IS ALREADY SITTING ALONG THE WEST COAST. THE COLD FRONT IN THE PLAINS...THEN...SHOULD BECOME QUASISTATIONARY ACROSS NEBRASKA/THE DAKOTAS UNTIL THE TROF IN THE ROCKIES COMES ACROSS...INDUCING CYCLOGENESIS...AND DRIVING THE FRONT THROUGH KANSAS SOMETIME NEXT WEEKEND. THE TIMING REMAINS UNCERTAIN...BUT THE PREVIOUS FORECAST PACKAGE MOVED THE FRONT AND ASSOCIATED POPS BACK TO FRIDAY NIGHT/SATURDAY. THAT STILL LOOKS REASONABLE...SO WILL RUN WITH IT...BUT ALSO ADD SLIGHT CHANCE SATURDAY NIGHT WHICH IS WHEN LATEST GFS RUNS INDICATE THE BEST MID LEVEL FORCING. UNFORTUNATELY...THE 95-100 DEGREE HEAT APPEARS LOCKED IN FOR MUCH OF THE UPCOMING WEEK...UNLESS CONVECTION CAN PRODUCE ENOUGH MID LEVEL CLOUD COVER TO AFFECT HEATING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Aug 7, 11:21 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SUN AUG 7 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1021 AM MDT SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA AFTER 2 PM MDT (3 PM CDT). THE BEST CHANCE FOR ISOLATED THUNDERSTORMS WILL BE ALONG A LINE FROM TRIBUNE TO GOODLAND TO TRENTON. ANY THUNDERSTORM THAT DEVELOPS WILL REMAIN NEARLY STATIONARY PRODUCING LOCALIZED FLOODING. IN ADDITION TO HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. THUNDERSTORMS WILL DECREASE IN COVERAGE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE AREA. AFTER THIS...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND SATURDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/MWM
In the hours before
Local storm report, Aug 7, 3:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 5 W DANBURY 40.04N 100.50W
08/07/2005 1.00 INCH RED WILLOW NE TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:26 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Aug 7, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 29 min |
| Aug 7, 3:18 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.